Log Out
Home
Breaking News
Blogs
Events
News
Business
Chai with Manju
Arts & Entertainment
Community
Education
Health & Medicine
Restaurants & Dining
Spirituality
Editorial & Opinion
Cartoon
Woman of the Year Issue
Weddings Issue
Wedding Expo
INDIA New England Events
Woman of the Year
Wedding Expo
20 Under 20 Awards
Health Expo
Issue Archives
Advanced Search
Community Calendar
IndUS Business Journal
Media Kit
  INDIA New England Media Kit
Become a Partner
Submit Letter to the Editor
Submit a Story Idea
Send Press Release
Post Calendar Event
Add Directory Listing
Editorial
Advertising
Subscriptions/ Circulation
Production
Sign up for Online Newsletters
Subscribe to Print Edition



Issue Date: January 1-15, 2011, Posted On: 1/3/2011


Conn. cautions consumers about some ayurvedic products

Report: Jambrulin linked to lead-poisoning cases

By INDIA New England Staff

The Connecticut Department of Public Health is cautioning market owners and consumers about possible health effects associated with the use of Jambrulin and some other ayurvedic medicinal products sold in Indian or Asian markets.

Ayurvedic medicinal products are used in traditional Indian healing practices and are often imported from India, according to the DPH. Heavy metals may be introduced into Ayurvedic products either intentionally as part of the formulation intended to be therapeutic, or accidentally as part of the manufacturing process, the warning stated.

The Connecticut Department of Public Health Adult Blood Lead Epidemiology and Surveillance Program and Public Health Laboratory have conducted an investigation, which revealed several cases of lead poisoning resulting from the use of a supplement called Jambrulin. This product was found to contain approximately 3.5 percent lead. This finding is consistent with laboratory testing of many other supplements and ayurvedic medicinal products sold in Indian and Asian markets nationwide that have been found to contain unacceptable levels of lead and other heavy metals, according to the DPH.

Consumption of heavy metals can pose serious health risks, the department added. Infants, children and pregnant women are the most susceptible to the toxic effects of heavy metals. Symptoms of heavy metal poisoning may or may not include abdominal pain, anemia, changes in blood pressure, negative reproductive effects, weakness, concentration problems, weight loss, insomnia, dizziness, kidney and brain damage, or possibly death.

The DPH advises that anyone experiencing health effects that they feel may be the result of the use of Jambrulin or other Ayurvedic medicinal products seek the help of a medical professional.

A current list of ayurvedics, herbal remedies, and other medicinal supplements known to contain dangerous levels of contaminants, including heavy metals, has been developed by the New York City Department of Health and can be accessed on the DPH Web site at: http://www.ct.gov/dph/lib/dph/environmental_health/lead/pdf/lead-herbalmed_NY.pdf.


 

The Connecticut Department of Public Health is the state's leader in public health policy and advocacy with a mission to protect and promote the health and safety of the people of our state. To contact the department, please visit its Web site at www.ct.gov/dph or call (860) 509-7270.

Log In - About Us - Search - Archives

 
Copyright © 2014 INDIA New England All rights reserved.  | Console Login